1. Health
Send to a Friend via Email

Coping With Chemotherapy Induced Mouth Sores

What Can I Do to Make My Mouth Sores Less Painful?

By

Updated September 16, 2013

Mouth sores can be a nuisance during chemotherapy; not only due to the discomfort they cause, but also from the limitations they can pose on eating, and sometimes even talking. Thankfully, an awareness of things that can either ease or worsen mouth sores can help make this common side effect tolerable for many people.

Why Does Chemotherapy Cause Mouth Sores ?

Since chemotherapy attacks rapidly dividing cells, it can also affect the rapidly dividing cells lining the mouth. Chemotherapy may also affect the production of saliva, and alter the normal bacteria present in the mouth, making infections more likely.

Symptoms

Inflammation of mucous membranes in the mouth, sometimes referred to as stomatitis or mucositis, often begin a few days after starting chemotherapy and can last for several weeks. Radiation therapy and surgery can cause inflammation in the mouth as well, and symptoms may be worse if you are receiving a combination of chemotherapy and radiation treatments for your cancer. Symptoms and signs include a burning type of pain and redness, involving the floor or roof of the mouth, cheeks, gums, tongue, and lips. White patches can appear which turn red after the tissue sloughs. Mouth pain can make eating difficult, and may make talking and swallowing uncomfortable.

Most chemotherapy drugs can cause mouth sores, but is more common with some drugs for lung cancer including:

Coping

Good oral care is the first step in coping with, and decreasing the discomfort from mouths sores. It is a good idea to see a dentist familiar with the dental effects of chemotherapy before beginning treatment to make sure your teeth and gums are as healthy as possible. Ask your dentist about alternative toothbrushes if you should develop soreness. Other tips that can be helpful include:

Oral care

  • Brushing regularly, preferably after every meal. Gum disease can worsen symptoms
  • If brushing is uncomfortable, options include using an extra soft toothbrush or a foam swab. Rinsing your toothbrush under hot water prior to brushing to soften the bristles may help. It may be best to avoid electric toothbrushes
  • Keep your mouth moist
  • Using lip balm may ease discomfort, but choose a gentle product without chemical irritants
  • Avoid mouthwashes, especially those containing alcohol. Instead, you can try a cup of warm water mixed with 1 tsp of baking soda
  • If you wear dentures, try to remove them more frequently

Diet

  • Eat a good diet with a variety of foods. Some vitamin deficiencies can make symptoms worse, and a good diet may help your body fight off infection
  • Avoid foods that are spicy, salty, or foods with citrus acid and tomato juice. Pineapple and strawberries are often tolerated better than other fruits, and grape or apple juice may cause less discomfort than citrus and tomato juices.
  • Limit your intake of alcohol
  • Avoid foods with extreme temperatures
  • Drink plenty of water
  • Avoid foods that are sharp, such as crackers, toast, and dry cereal
  • Try adding moist foods over dry foods, such as using gravy and sauces
  • Good food choices can include –- mashed potatoes, cooked cereals, applesauce, cottage cheese, pudding, yogurt, smoothies (without citrus,) soups, Jello, baby food, or food pureed in the blender

Your Environment

  • Don’t smoke
  • Some people are uncomfortable dining out in public due to dietary limitations with mouth sores. Invite friends over, and make suggestions on what they can bring. The distraction of friends and family might help when eating is painful

Treatment

Most of the time mouth sores can be managed by diet and good oral hygiene until they resolve on their own. Some oncologists may recommend artificial saliva, or topical agents to treat pain. In severe cases, laser therapy has been used at a few cancer centers, and new medications are being tested in clinical trials, designed to promote regrowth of tissues in the mouth.

Complications That May Occur

Mouth sores can be an uncomfortable side effect of chemotherapy, but sometimes they can lead to more serious problems as well. Infections can develop (bacterial, fungal, or viral,) especially if your white blood cell count is lowered from chemotherapy. Bleeding may occur. Pain can become quite severe for some people, requiring stronger pain management. Malnutrition and dehydration may occur if the pain and sores are interfering with your ability to take in adequate nutrition or fluids.

When to Call Your Doctor

Make sure to let your oncologist know of any symptoms you are having during your chemotherapy treatment, including mouth sores. Some reasons to alert your health care team between appointments include:
  • Mouth sores that interfere with your ability to eat, or drink
  • Significant weight loss or signs of dehydration
  • A white coating on your tongue, increasing redness, or bleeding, that may be a sign of an infection
  • A Fever –- ask your oncologist what temperature he or she feels is a concern and should prompt you to call

Sources:

American Cancer Society. Understanding Chemotherapy: A Guide for Patients and Families. Accessed 08/04/10. http://www.cancer.org/Treatment/TreatmentsandSideEffects/TreatmentTypes/Chemotherapy/UnderstandingChemotherapyAGuideforPatientsandFamilies/understanding-chemotherapy-a-guide-toc

National Cancer Institute. Chemotherapy and You: Support for People With Cancer. Side Effects and Ways to Manage Them. 06/29/07. http://www.cancer.gov/cancertopics/chemotherapy-and-you/page7#SE10

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.